Beta blockers: Do they cause weight gain?
Yes. Weight gain can occur as a side effect of some beta blockers. The average weight gain is about 2.6 pounds (1.2 kilograms).
Weight gain is more likely with older beta blockers, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). Newer beta blockers, such as carvedilol (Coreg), don't usually cause weight gain as a side effect. The good news is that weight gain tends to occur in the first few months after beginning the drug and then generally stops.
The beta blockers associated with weight gain usually aren't prescribed unless other medications haven't worked. Or they may be prescribed for a specific heart condition that's helped by those medications.
Beta blockers are used to treat many conditions, including high blood pressure, heart failure, migraines, glaucoma and anxiety. Health care providers aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow the metabolism.
Also, switching from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure might cause a gain of a few pounds of fluid that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your health care provider immediately if you gain more than 2 to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds (about 2.3 kilograms) in a week.
This sudden weight gain may mean that fluid is building up in the legs, abdomen or chest, which may signal worsening heart failure. Your health care provider can help determine whether weight gain is from the buildup of fluid that may occur in heart failure.
Last Updated Jun 11, 2022